LINKEDINCOMMENTMORE

Dear Dr. Roach: Can you give me advice on dealing with my diagnosis of low vitamin D? I’ve been plagued by this for years. My problem is compounded by severe GERD, which makes it impossible to take vitamin D supplements. I’ve tried sublingual drops, gummies, tablets and gel caps with no success. None of my doctors has a solution. I have been offered 50,000-IU pills, which is the standard treatment for this, but if I can’t tolerate even two tabs at 400 IU, I don’t see how I can take 50,000 IU without any stomach distress.

Are there any other alternatives to oral supplements? I have tried 10,000 IU of a topical cream, which was not successful. I was tested after one month of this regimen. I am 67 years old and in fairly good health.

P.B.

Dear P.B.: I occasionally hear from people who are unable to take medications due to side effects, such as the stomach upset you get from taking vitamin D. It sometimes needs a creative approach.

I can think of three possibilities. The most direct would be to use an injection of vitamin D. A recent research paper showed that an injection of 300,000 units of vitamin D led to much higher blood levels at three and six months.

The second would be to let your body’s own system work. Your skin can synthesize very large amounts. It’s estimated that by exposing a large area of skin, such as your back, to direct sunlight, you can make between 10,000 and 25,000 units of vitamin D in the time it takes your skin to turn a light pink color. Repeated sun exposure increases risk of skin cancer, however.

Third, I don’t know how your GERD is treated, but most people can get excellent relief with a combination of lifestyle changes and medication. A very, very few are treated surgically. I wonder if your GERD is not being adequately treated.

Finally, I have often mentioned the placebo effect, where people take a medication they think will help and get relief, even if the medication is ineffective (such as a “sugar pill”). There is a similar phenomenon called the nocebo effect, where people get side effects from a medication if they are convinced it will cause side effects. This happens even if the medication shouldn’t cause any.

Dear Dr. Roach: I was diagnosed with osteoporosis of the spine (T score of -3). I’m concerned about side effects of the medicines available. What should I consider when making a choice? Can meds be avoided and I be treated with vitamin D and calcium supplements?

K.L.

Dear K.L.: A T-score of -3 means that your bone density is less than 0.3 percent of a healthy young woman’s, and this greatly increases your risk for developing a fracture. With a T-score of -3, the standard of care would be to use specific medication in addition to ensuring adequate calcium and vitamin D. The choice of medication depends on your other medical issues, but might include a bisphosphonate, such as risedronate (Actonel) or denosumab (Prolia).

Email questions to ToYourGoodHealth@med.cornell.edu.

LINKEDINCOMMENTMORE
Read or Share this story: http://detne.ws/2abqi0T